Michigan, 2007Winter Storm in Michigan, December 31, 2007
December 31, 2007 · NWS GRR · 5 events in 5 counties and zones
Heavy snow moved into southern lower Michigan during the early evening hours of New Year's Eve, impacting New Year's travel plans by creating very hazardous travel conditions in heavy snow and snow covered roads. 5 inches reported three miles south southeast of Jackson.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow moved into southern lower Michigan during the early evening hours of New Year's Eve, impacting New Year's travel plans by creating very hazardous travel conditions in heavy snow and snow covered roads. Many locations across southern Michigan reported total snowfall of 7 to 10 inches, with as much as 11.5 inches reported three miles south southeast of Jackson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 31, 6:56 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Dec 31, 6:56 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED UPDATE LINE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
656 PM EST MON DEC 31 2007
LATEST UPDATE...AVIATION...
.SYNOPSIS...(400 PM EST MON DEC 31 2007)
NEW YEAR/S EVE AND NEW YEARS DAY WILL BE IMPACTED BY A SIGNIFICANT
WINTER STORM THAT IS EXPECTED TO BRING UP TO A FOOT OF SNOW ALONG A
BATTLE CREEK TO LANSING LINE...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
AFTER THE LOW PRESSURE SYSTEM EXITS THE AREA TUESDAY MORNING...LAKE
EFFECT SNOW WILL CONTINUE THROUGH MUCH OF NEW YEAR/S DAY. TRAVEL IS
EXPECTED TO BE SIGNIFICANTLY HAMPERED DUE TO HEAVY SNOW...ESPECIALLY
SOUTHEAST OF A HOLLAND TO MOUNT PLEASANT LINE.
&&
.SHORT TERM...(400 PM EST MON DEC 31 2007)...(TONIGHT)
HAVE ISSUED A WINTER STORM WARNING FOR ALL AREAS IN THE WATCH PLUS
GRATIOT AND MONTCALM COUNTIES...AND AN ADVISORY FOR COUNTIES
IMMEDIATELY NORTH AND WEST OF THE WARNING AREA. SATELLITE INDICATES
A COMPACT AND INTENSE VORT MAX PRESENTLY CROSSING INTO IL. THE BEST
SURFACE PRESSURE FALLS WERE NEAR PADUCAH. RADAR INDICATES A WARM
ADVECTION REGION OF SNOW ALREADY DEVELOPED AHEAD OF THIS LOW...WITH
SNOW BEING REPORTED AT BEH.
WENT WITH A GENERIC WINTER STORM WARNING BECAUSE OF THE COMBINED
EFFECT OF THE SYNOPTIC SNOW...FOLLOWED BY THE LAKE EFFECT AND
POSSIBLE BLOWING SNOW. FORECASTED NEGATIVE EPV THROUGH A DEEP
SATURATED LAYER SUGGESTS DECENT BANDING AND LOCALLY HEAVY SNOW RATES
WELL OVER AN INCH PER HOUR WILL BE POSSIBLE IN SPOTS OVERNIGHT...
ESPECIALLY NEAR THE BEST DEFORMATION AREA RELATIVE TO THE VORT MAX.
CONFIDENCE IN THIS BEING A HIGH IMPACT EVENT IS HIGH...GIVEN THE
MODEL CONSISTENCY AND TIMING FOR NEW YEAR/S EVE. PLEASE SEE THE LONG
TERM SECTION BELOW FOR DETAILS CONCERNING LAKE EFFECT SNOW IN THE
WAKE OF THIS SYSTEM.
&&
.LONG TERM (400 PM EST MON DEC 31 2007)...(TUESDAY-NEXT MONDAY)
TUESDAY THROUGH MONDAY...MOST INTENSE PORTION OF THE WINTER STORM
WILL BE WELL EAST OF THE AREA DURING THE AFTERNOON HOURS ON TUE.
DEEP MOISTURE IS EXPECTED TO REMAIN IN PLACE OVER THE CWFA ALONG
WITH LOW LEVEL CYCLONIC FLOW.
SHORT WAVE RIDGING ALOFT IS EXPECTED TO BRIEFLY MOVE IN THE WAKE OF
THE FIRST SYSTEM AND AHEAD OF THE NEXT WAVE DIVING SE. LIGHT SNOW
WILL CONTINUE ACROSS THE CWFA...JUST MUCH LIGHTER FOR MOST AREAS.
THE EXCEPTION TO THIS WILL BE NNW FLOW FAVORED AREAS FOR LAKE EFFECT
AS H850 TEMPS ARE EXPECTED TO AROUND -13C YIELDING DELTA T/S AROUND
16 TO 17C. ALLEGAN AND VAN BUREN COUNTIES LOOK TO BE THE FAVORED
AREAS TOMORROW AFTERNOON. THE RIDGING ALOFT WILL LIMIT THE INTENSITY
SOMEWHAT...BUT DEEP MOISTURE AND INSTABILITY SHOULD KEEP SNOW
SHOWERS GOING. WITH THIS IN MIND...WE HAVE LEFT THE WARNING FOR
ALLEGAN AND VAN BUREN COUNTIES IN PLACE THROUGH AT LEAST 00Z THU.
WINDS WILL BEGIN TO BACK A BIT AS LOW LEVEL TROUGH DROPS DOWN FROM
THE NORTH TUE NIGHT. THIS TROUGH HAS BEEN DELAYED BY ABOUT 6 HOURS
WITH THE SLOWER PROGRESSION OF THE SYSTEM TONIGHT. THIS TROUGH LOOKS
TO BRING AT LEAST ADDITIONAL LIGHT SNOW TO THE ENTIRE CWFA.
ENHANCEMENT ALONG THE LAKESHORE IS STILL EXPECTED AS THE LAKE WILL
ENHANCE THE TROUGH. HAVE GONE CATEGORICAL ALONG THE LAKESHORE WITH
LIKELY INLAND. HAVE HIGHEST SNOWFALL AMOUNTS FOR THE NW FAVORED
AREAS. CAN ENVISION THE WARNING FOR ALLEGAN AND VAN BUREN COUNTIES
NEEDING TO BE EXTENDED...AND POTENTIAL ADVISORIES BEING NEEDED FOR
THE LAKESHORE. WITH THIS BEING THREE PERIODS OUT...SOME UNCERTAINTY
REMAINING WITH THE EXACT FLOW...AND WITH THE ONGOING WINTER STORM
TONIGHT...WE HAVE ELECTED TO HOLD OFF ON WARNINGS/ADVISORIES FOR
NOW. BEST CONFIDENCE FOR WARNING CRITERIA SNOW WILL BE THE SW CORNER
OF THE CWFA...BUT DO NOT WANT TO COMPLICATE THINGS WITH A WATCH ON
TOP OF THE WARNING FOR TONIGHT.
SFC TROUGH WILL PASS SOUTH OF THE CWFA AROUND DAYBREAK WED MORNING.
THIS WILL HELP TO VEER THE FLOW BACK TO THE NNW AND TAKE MOST OF THE
LAKE EFFECT SNOW SHOWERS OFFSHORE EXCEPT FOR LITTLE AND BIG SABLE
POINTS AND FAR WRN ALLEGAN AND VAN BUREN COUNTIES. INVERSION HEIGHTS
DROP DOWN TO BELOW 10K FEET...AND NO REAL SHORT WAVE TROUGHS ARE
EXPECTED TO MOVE THROUGH ATTM. LAKE EFFECT WILL THEN END WED NIGHT
AS THE UPPER JET RETREATS NE OF THE AREA AND SFC RIDGING MOVES IN.
THU THROUGH NEXT MON...STRONG UPPER RIDGING WILL BUILD OVER THE
REGION ON THU AND REMAIN IN PLACE THROUGH MOST OF FRI. SW FLOW ALOFT
WILL THEN DEVELOP OVER THE AREA BY NEXT WEEKEND WITH SHORT WAVES
BEGINNING TO BE EJECTED FROM THE MAIN WRN CONUS UPPER TROUGH. PCPN
CAN NOT BE RULED OUT EVEN AS EARLY AS FRI WITH THE FIRST IN THE
SERIES OF WAVES. THE BETTER CHANCE FOR PCPN WILL COME IN ON SAT AS
GULF MOISTURE MAKES IT UP INTO THE AREA COMBINING WITH THE SHORT
WAVE TROUGHS. THIS PATTERN WILL CONTINUE THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK WITH A SIGNIFICANT WAVE MOVING INTO THE REGION
LATE SUN AND MON. THIS PATTERN WILL HAVE TO BE WATCHED...ESPECIALLY
WITH A POTENTIAL SIGNIFICANT SNOWPACK THAT COULD BE IN PLACE OVER
THE SOUTH AFTER TONIGHT. TEMPS WILL BE MILD...AT LEAST IN THE 40S.
RAIN...AND DEW POINTS ABOVE FREEZING...COULD LEAD TO SIGNIFICANT
RUNOFF. THIS WILL CONTINUE TO BE HIGHLIGHTED IN THE HWO AT THIS
POINT IN TIME 5 TO 7 DAYS OUT.
&&
AVIATION...(656 PM EST MON DEC 31 2007)
SNOW IS BREAKING OUT ACROSS SOUTHWEST LOWER MICHIGAN THIS EVENING
AND IS BEGINNING TO PICK UP IN INTENSITY. CONDITIONS ARE
DETERIORATING RAPIDLY AND THIS TREND WILL CONTINUE RIGHT THROUGH THE
EVENING HOURS. BY MIDNIGHT...MOST LOCATIONS WILL HAVE CEILINGS UNDER
1000 FT...WITH VSBY TRENDING DOWN AS WELL. OVERNIGHT...VSBY/S IN
MANY LOCATIONS WILL BE AT A HALF MILE OR LESS IN AT LEAST MODERATE
SNOW...SO VLIFR. AN IMPROVEMENT WILL OCCUR TOMORROW MORNING...BUT
MUCH OF THE NIGHT CEILINGS AND VSBY/S WILL BE VERY LOW. A GRADUALLY
IMPROVEMENT AROUND DAYBREAK WILL OCCUR FROM WEST TO EAST INTO THE
MORNING HOURS OF NEW YEARS DAY. FOCUS WILL THEN SHIFT TO LAKE EFFECT
SNOW WHICH WILL BECOME MORE PREVALENT INTO THE AFTERNOON AND
EVENING. WINDS WILL PICK UP LATE TONIGHT AND TOMORROW MORNING OUT OF
THE NORTHWEST...BUT BLOWING SNOW MAY NOT BE A BIG ISSUE AS THE SNOW
WILL LIKELY BE FAIRLY WET.
&&
.MARINE...(400 PM EST MON DEC 31 2007)
WENT WITH A GALE WARNING STARTING TUESDAY MORNING...IN LINE WITH LOT
AND IWX. EVEN AFTER WINDS SUBSIDE SOMEWHAT TUESDAY EVENING...WAVES
WILL REQUIRE A SMALL CRAFT ADVISORY THROUGH TUESDAY NIGHT.
&&
.HYDROLOGY...(400 AM EST MON DEC 31 2007)
NO HYDRO ISSUES ARE ANTICIPATED EARLY TO MIDWEEK DUE TO NEAR TO
BELOW NORMAL TEMPS.
MEDIUM RANGE GUIDANCE CONTINUES TO SUGGEST THAT A SIGNIFICANT WARMUP
WILL OCCUR NEXT WEEKEND. THIS COULD RESULT IN SIGNIFICANT RUNOFF
INTO AREA RIVERS AND STREAMS OVER AREAS WITH GREATER SNOWPACK.
CONFIDENCE FOR THIS HAPPENING IS STILL A BIT TOO LOW TO MENTION IN
THE OUTLOOK AT THIS TIME.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST TUESDAY
FOR MIZ064-071.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO NOON EST
TUESDAY FOR MIZ051-052-057>059-065>067-072>074.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO NOON EST
TUESDAY FOR MIZ044>046-050-056.
LM...GALE WARNING FROM 7 AM TUESDAY TO 7 AM EST WEDNESDAY FOR
LMZ844>849.
&&
SYNOPSIS: TJT
SHORT TERM: TJT
LONG TERM: NJJ
AVIATION: DUKE
MARINE: TJT
HYDROLOGY: LAURENSHazardous weather outlook, Dec 31, 4:22 PM EST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
422 PM EST MON DEC 31 2007
MIZ037>040-043>046-050>052-056>059-064>067-071>074-011045-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
422 PM EST MON DEC 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
SNOW WILL DEVELOP ACROSS MOST OF THE AREA THIS EVENING...AND WILL
BECOME HEAVY AT TIMES SOUTH OF A SAUGATUCK...TO GRAND RAPIDS...TO
ALMA LINE. SNOW WILL CONTINUE THROUGH THE OVERNIGHT HOURS. BLOWING
AND DRIFTING SNOW WILL BECOME POSSIBLE LATE TONIGHT AS THE WINDS
PICK UP FROM THE NORTH AND NORTHWEST. TRAVEL CONDITIONS WILL
DETERIORATE THROUGH THE EVENING AND DURING THE OVERNIGHT
HOURS...INCLUDING TRAVEL TO AND FROM ANY NEW YEARS EVE ACTIVITIES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW WILL DIMINISH IN INTENSITY DURING THE MORNING HOURS ON TUESDAY
/NEW YEARS DAY/. STORM TOTAL SNOWFALL AMOUNTS OF 6 TO 12 INCHES ARE
EXPECTED FROM TONIGHT THROUGH NOON ON TUESDAY AND SOME LOCALLY
HIGHER AMOUNTS ARE POSSIBLE. HIGHEST AMOUNTS ARE EXPECTED ALONG AND
SOUTH OF A LINE FROM KALAMAZOO TO LANSING. BLOWING AND DRIFTING SNOW
WILL REMAIN POSSIBLE.
THAT STORM WILL BE FOLLOWED BY THE POTENTIAL FOR SIGNIFICANT LAKE
EFFECT SNOWS ACROSS PORTIONS OF OUR AREA FROM NEW YEARS DAY INTO
WEDNESDAY. THE WIND DIRECTION FAVOR OUR WEST NORTHWEST TO NORTHWEST
FLOW SNOW BELT REGIONS. LOCATIONS JUST SOUTHWEST OF GRAND RAPIDS
WOULD BE THE MOST FAVORED FOR THE POTENTIAL FOR SIGNIFICANT SNOW
ACCUMULATIONS FROM NEW YEARS DAY INTO WEDNESDAY.
A SIGNIFICANT WARM UP IS EXPECTED OVER THE COMING WEEKEND WITH
RAIN. THIS MAY RESULT IN SOME FLOOD ISSUES IF THE SNOW MELTS TO
FAST AND THERE IS ENOUGH RAINFALL WHILE THE SNOW IS MELTING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS ARE
REQUESTED.
LMZ844>849-011045-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
422 PM EST MON DEC 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
SNOW WILL INCREASE ACROSS THE AREA AND WILL BECOME HEAVY AT TIMES.
NORTH TO NORTHWEST WINDS WILL GRADUALLY INCREASE TO GALES TO 35
KNOTS LATE TONIGHT. WAVES WILL BUILD TO 3 TO 6 FEET LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE ARCTIC FRONT TUESDAY MORNING WILL INCREASE WINDS TO AROUND 35
KNOTS. THAT WILL INCREASE WAVES TO AS HIGH AT 14 FEET. SNOW
SQUALLS AND FREEZING SPRAY COMBINED WITH THE HIGH WAVES WILL POSE
A SIGNIFICANT HAZARD TO MARINERS TUESDAY INTO WEDNESDAY.
GALE FORCE SOUTH WINDS ARE POSSIBLE THURSDAY INTO SUNDAY AS THE
WARM AIR MOVES BACK INTO LOWER MICHIGAN. THOSE STRONG WINDS WOULD
BUILD WAVES TO DANGEROUS HEIGHTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
WDM NJJ
Winter Storm, Eaton
- When
- December 31, 8:30 PM EST to 11:59 PM EST
- Where
- Eaton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.596, -84.838 (the zone’s center; the record gives no point)
This heavy snow event continued into the early morning hours on New Year's Day.
Winter Storm, Ingham
- When
- December 31, 8:30 PM EST to 11:59 PM EST
- Where
- Ingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.597, -84.373 (the zone’s center; the record gives no point)
This heavy snow event continued into the early morning hours on New Year's Day.
Winter Storm, Kalamazoo
- When
- December 31, 10:30 PM EST to 11:59 PM EST
- Where
- Kalamazoo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
This heavy snow event continued into the early morning hours on New Year's Day.
Winter Storm, Calhoun
- When
- December 31, 10:30 PM EST to 11:59 PM EST
- Where
- Calhoun forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.247, -85.006 (the zone’s center; the record gives no point)
This heavy snow event continued into the early morning hours on New Year's Day.
Winter Storm, Jackson
- When
- December 31, 10:30 PM EST to 11:59 PM EST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
This heavy snow event continued into the early morning hours on New Year's Day.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oregon, December 31, 20073 deaths · 2 events
- Avalanche in Utah, December 31, 20071 death · 2 injured · 1 event
- Freezing Fog in Maryland, December 31, 20071 death · $5,000 · 2 events
- Winter Weather in Vermont, December 31, 2007$65,000 · 13 events
- Winter Storm and Heavy Snow in Maine, December 31, 200714 events
- Heavy Snow and Winter Weather in Illinois, December 31, 200712 events
- Winter Weather in Iowa, December 31, 200710 events
- Heavy Snow in Maine, December 31, 20079 events
- Freezing Fog and Dense Fog in Virginia, December 31, 20078 events
- Heavy Snow in Illinois, December 31, 20075 events
- Heavy Snow in Indiana, December 31, 20074 events
- Heavy Snow in Massachusetts, December 31, 20073 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71586, 71587, 71588, 71589, 71590.